Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Eigenvalues and eigenfunctions of double layer potentials

Authors: Yoshihisa Miyanishi and Takashi Suzuki
Journal: Trans. Amer. Math. Soc. 369 (2017), 8037-8059
MSC (2010): Primary 47G40; Secondary 34L20
Published electronically: May 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Eigenvalues and eigenfunctions of two- and three-dimensional double layer potentials are considered. Let $ \Omega $ be a $ C^2$ bounded region in $ {\mathbf {R}}^n$ ($ n=2, 3$). The double layer potential $ K: L^2(\partial \Omega ) \rightarrow L^2(\partial \Omega ) $ is defined by

$\displaystyle (K \psi )(x) \equiv \int _{\partial \Omega } \psi (y)\cdot \nu _{y} E(x, y) \; ds_y, $


$\displaystyle E(x, y)= \begin {cases}\frac {1}{\pi } \log \frac {1}{\vert x-y\v... ...\frac {1}{\vert x-y\vert}, \quad \hspace {4mm}\;\mbox {if} \; n=3, \end{cases} $

$ ds_y$ is the line or surface element and $ \nu _y$ is the outer normal derivative on $ \partial \Omega $. It is known that $ K$ is a compact operator on $ L^2(\partial \Omega )$ and consists of at most a countable number of eigenvalues, with 0 as the only possible limit point. This paper aims to establish some relationships among the eigenvalues, the eigenfunctions, and the geometry of $ \partial \Omega $.

References [Enhancements On Off] (What's this?)

  • [Ahl] Lars V. Ahlfors, Remarks on the Neumann-Poincaré integral equation, Pacific J. Math. 2 (1952), 271-280. MR 0049474
  • [Ah1] John F. Ahner, Some spectral properties of an integral operator in potential theory, Proc. Edinburgh Math. Soc. (2) 29 (1986), no. 3, 405-411. MR 865273,
  • [Ah2] John F. Ahner, On the eigenvalues of the electrostatic integral operator. II, J. Math. Anal. Appl. 181 (1994), no. 2, 328-334. MR 1260860,
  • [AA] John F. Ahner and Richard F. Arenstorf, On the eigenvalues of the electrostatic integral operator, J. Math. Anal. Appl. 117 (1986), no. 1, 187-197. MR 843012,
  • [ADR] John F. Ahner, Villiam V. Dyakin, and Veniamin Ya. Raevskii, New spectral results for the electrostatic integral operator, J. Math. Anal. Appl. 185 (1994), no. 2, 391-402. MR 1283066,
  • [AGKLY] H. Ammari, J. Garnier, H. Kang, M. Lim, and S. Yu, Generalized polalization tensors for shape description, SIAM. Multiscale Model. Simul., 1 (2003), 335-348.
  • [AK1] Habib Ammari and Hyeonbae Kang, Properties of the generalized polarization tensors, Multiscale Model. Simul. 1 (2003), no. 2, 335-348 (electronic). MR 1990200,
  • [AK2] Habib Ammari and Hyeonbae Kang, Polarization and moment tensors, Applied Mathematical Sciences, vol. 162, Springer, New York, 2007. With applications to inverse problems and effective medium theory. MR 2327884
  • [AKKL] Habib Ammari, Hyeonbae Kang, Eunjoo Kim, and Mikyoung Lim, Reconstruction of closely spaced small inclusions, SIAM J. Numer. Anal. 42 (2005), no. 6, 2408-2428 (electronic). MR 2139399,
  • [AKL] Habib Ammari, Hyeonbae Kang, and Hyundae Lee, Layer potential techniques in spectral analysis, Mathematical Surveys and Monographs, vol. 153, American Mathematical Society, Providence, RI, 2009. MR 2488135
  • [ANPS] W. Arendt, R. Nittka, W. Peter, and F. Steiner, (2009) Weyl's Law: Spectral Properties of the Laplacian in Mathematics and Physics, in Mathematical Analysis of Evolution, Information, and Complexity (eds W. Arendt and W. P. Schleich), Wiley-VCH Verlag GmbH & Co. KGaA, Weinheim, Germany. doi: 10.1002/9783527628025.ch1
  • [Be] Rafael D. Benguria, Isoperimetric inequalities for eigenvalues of the Laplacian, Entropy and the quantum II, Contemp. Math., vol. 552, Amer. Math. Soc., Providence, RI, 2011, pp. 21-60. MR 2868040,
  • [BM] J. Blumenfeld and W. Mayer, Über poincaré fundamental funktionen, Sitz. Wien. Akad. Wiss., Math.-Nat. Klasse 122, Abt. IIa (1914), 2011-2047.
  • [BT] Eric Bonnetier and Faouzi Triki, On the spectrum of the Poincaré variational problem for two close-to-touching inclusions in 2D, Arch. Ration. Mech. Anal. 209 (2013), no. 2, 541-567. MR 3056617,
  • [CH] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391
  • [De] Jean-Pierre Demailly, Courants positifs et théorie de l'intersection, Gaz. Math. 53 (1992), 131-159 (French). MR 1175540
  • [DF] Harold Donnelly and Charles Fefferman, Nodal sets of eigenfunctions on Riemannian manifolds, Invent. Math. 93 (1988), no. 1, 161-183. MR 943927,
  • [DR] Julio Delgado and Michael Ruzhansky, Schatten classes on compact manifolds: kernel conditions, J. Funct. Anal. 267 (2014), no. 3, 772-798. MR 3212723,
  • [EKS] P. Ebenfelt, D. Khavinson, and H. S. Shapiro, A free boundary problem related to single-layer potentials, Ann. Acad. Sci. Fenn. Math. 27 (2002), no. 1, 21-46. MR 1884347
  • [FM] J. C. Ferreira and V. A. Menegatto, Eigenvalues of integral operators defined by smooth positive definite kernels, Integral Equations Operator Theory 64 (2009), no. 1, 61-81. MR 2501172,
  • [Fo] Gerald B. Folland, Introduction to partial differential equations, Princeton University Press, Princeton, N.J., 1976. Preliminary informal notes of university courses and seminars in mathematics; Mathematical Notes. MR 0599578
  • [Ga] P. R. Garabedian, Partial differential equations, AMS Chelsea Publishing, Providence, RI, 1998. Reprint of the 1964 original. MR 1657375
  • [H] E. W. Hobson, The theory of spherical and ellipsoidal harmonics, Chelsea Publishing Company, New York, 1955. MR 0064922
  • [Ke] Oliver Dimon Kellogg, Foundations of potential theory, Reprint from the first edition of 1929. Die Grundlehren der Mathematischen Wissenschaften, Band 31, Springer-Verlag, Berlin-New York, 1967. MR 0222317
  • [Kö] Hermann König, Eigenvalue distribution of compact operators, Operator Theory: Advances and Applications, vol. 16, Birkhäuser Verlag, Basel, 1986. MR 889455
  • [KPS] Dmitry Khavinson, Mihai Putinar, and Harold S. Shapiro, Poincaré's variational problem in potential theory, Arch. Ration. Mech. Anal. 185 (2007), no. 1, 143-184. MR 2308861,
  • [Kr1] Samuel Krushkal, Fredholm eigenvalues of Jordan curves: geometric, variational and computational aspects, Analysis and mathematical physics, Trends Math., Birkhäuser, Basel, 2009, pp. 349-368. MR 2724619,
  • [Kr2] S. Krushkal, Strengthened Grunsky and Milin inequalities, Arxiv:1307.7863
  • [KRW] Axel Klawonn, Oliver Rheinbach, and Olof B. Widlund, An analysis of a FETI-DP algorithm on irregular subdomains in the plane, SIAM J. Numer. Anal. 46 (2008), no. 5, 2484-2504. MR 2421044,
  • [Li] Mikyoung Lim, Symmetry of a boundary integral operator and a characterization of a ball, Illinois J. Math. 45 (2001), no. 2, 537-543. MR 1878617
  • [Ma] Erich Martensen, A spectral property of the electrostatic integral operator, J. Math. Anal. Appl. 238 (1999), no. 2, 551-557. MR 1715499,
  • [Mc] Charles A. McCarthy, $ c_{p}$, Israel J. Math. 5 (1967), 249-271. MR 0225140
  • [Mik] S. G. Mikhlin, Mathematical physics, an advanced course, With appendices by V. M. Babič, V. G. Mazja and I. Ja. Bakelman. Translated from the Russian. North-Holland Series in Applied Mathematics and Mechanics, Vol. 11, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1970. MR 0286325
  • [Mi1] Robert F. Millar, The analytic continuation of solutions to elliptic boundary value problems in two independent variables, J. Math. Anal. Appl. 76 (1980), no. 2, 498-515. MR 587358,
  • [Mi2] R. F. Millar, Singularities of solutions to linear, second order analytic elliptic equations in two independent variables. I. The completely regular boundary., Applicable Anal. 1 (1971), no. 2, 101-121. MR 0287132
  • [Mi3] R. F. Millar, Singularities of solutions to linear, second order, analytic elliptic equations in two independent variables. II. The piecewise regular boundary, Applicable Anal. 2 (1972/73), 301-320. MR 0390483
  • [Pe] Clemens Pechstein, Shape-explicit constants for some boundary integral operators, Appl. Anal. 92 (2013), no. 5, 949-974. MR 3037149,
  • [Pl] J. Plemeij, Potentialtheoretische Untersuchungen, Preisschriften der Fiirstlich Jablonowskischen Gesellschaft zu Leipzig, Teubner-Verlag, Leipzig, (1911).
  • [Ra1] A. G. Ramm, A symmetry problem, Ann. Polon. Math. 92 (2007), no. 1, 49-54. MR 2318510,
  • [Ra2] A. G. Ramm, Symmetry problem, Proc. Amer. Math. Soc. 141 (2013), no. 2, 515-521. MR 2996955,
  • [Re] Wolfgang Reichel, Radial symmetry for elliptic boundary-value problems on exterior domains, Arch. Rational Mech. Anal. 137 (1997), no. 4, 381-394. MR 1463801,
  • [Ri1] S. Ritter, Dipolverteilungen im Gleichgewicht für das dreiachsige Ellipsoid, Doctorate thesis, Karlsruhe, (1994).
  • [Ri2] S. Ritter, The spectrum of the electrostatic integral operator for an ellipsoid, Inverse scattering and potential problems in mathematical physics (Oberwolfach, 1993) Methoden Verfahren Math. Phys., vol. 40, Lang, Frankfurt am Main, 1995, pp. 157-167. MR 1319363
  • [Ri3] Stefan Ritter, A sum-property of the eigenvalues of the electrostatic integral operator, J. Math. Anal. Appl. 196 (1995), no. 1, 120-134. MR 1359935,
  • [RS] Michael Reed and Barry Simon, Methods of modern mathematical physics. I. Functional analysis, Academic Press, New York-London, 1972. MR 0493419
  • [Sc] H. Schippers, On the regularity of the principal value of the double-layer potential, J. Engrg. Math. 16 (1982), no. 1, 59-76. MR 651260,
  • [Scho1] Glenn Schober, Continuity of curve functionals and a technique involving quasiconformal mapping, Arch. Rational Mech. Anal. 29 (1968), 378-389. MR 0228673
  • [Scho2] Glenn Schober, Neumann's lemma, Proc. Amer. Math. Soc. 19 (1968), 306-311. MR 0224849
  • [Se] James Serrin, A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304-318. MR 0333220
  • [Sha] Henrik Shahgholian, A characterization of the sphere in terms of single-layer potentials, Proc. Amer. Math. Soc. 115 (1992), no. 4, 1167-1168. MR 1162956,
  • [S] Harold S. Shapiro, The Schwarz function and its generalization to higher dimensions, University of Arkansas Lecture Notes in the Mathematical Sciences, 9, John Wiley & Sons, Inc., New York, 1992. A Wiley-Interscience Publication. MR 1160990
  • [Sh] M. Shiffer, Fredholm eigenvalues and conformal mapping, Autovalori e autosoluzioni, C.I.M.E. Summer Schools 27, Springer (2011), 203-234.
  • [Si] Barry Simon, Trace ideals and their applications, 2nd ed., Mathematical Surveys and Monographs, vol. 120, American Mathematical Society, Providence, RI, 2005. MR 2154153
  • [Sp] George Springer, Fredholm eigenvalues and quasiconformal mapping, Acta Math. 111 (1964), 121-142. MR 0161976
  • [SW] O. Steinbach and W. L. Wendland, On C. Neumann's method for second-order elliptic systems in domains with non-smooth boundaries, J. Math. Anal. Appl. 262 (2001), no. 2, 733-748. MR 1859336,
  • [Ta] Michael E. Taylor, Tools for PDE, Mathematical Surveys and Monographs, vol. 81, American Mathematical Society, Providence, RI, 2000. Pseudodifferential operators, paradifferential operators, and layer potentials. MR 1766415
  • [Te] M. F. Teixeira, Weyl's inequality in Banach spaces, Bull. London Math. Soc. 16 (1984), no. 1, 1-7. MR 719797,
  • [Tr] F. G. Tricomi, Integral equations, Pure and Applied Mathematics. Vol. V, Interscience Publishers, Inc., New York; Interscience Publishers Ltd., London, 1957. MR 0094665
  • [TZ] John A. Toth and Steve Zelditch, Counting nodal lines which touch the boundary of an analytic domain, J. Differential Geom. 81 (2009), no. 3, 649-686. MR 2487604
  • [Wa] S. E. Warschawski, On the solution of the Lichtenstein-Gershgorin integral equation in conformal mapping. I. Theory, Experiments in the computation of conformal maps, National Bureau of Standards Applied Mathematics Series, No. 42, U. S. Government Printing Office, Washington, D. C., 1955, pp. 7-29. MR 0074121
  • [Y] K. Yosida, Integral equation theory, 2nd ed., Iwanami zensyo (1977)(in Japanese), 203-234.
  • [Ze] Steve Zelditch, Eigenfunctions and nodal sets, Surveys in differential geometry. Geometry and topology, Surv. Differ. Geom., vol. 18, Int. Press, Somerville, MA, 2013, pp. 237-308. MR 3087922,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 47G40, 34L20

Retrieve articles in all journals with MSC (2010): 47G40, 34L20

Additional Information

Yoshihisa Miyanishi
Affiliation: Center for Mathematical Modeling and Data Science, Osaka University, Toyonaka 560-8531, Japan

Takashi Suzuki
Affiliation: Department of Systems Innovation, Graduate School of Engineering Science, Osaka University, Toyonaka 560-8531, Japan

Received by editor(s): January 15, 2015
Received by editor(s) in revised form: December 22, 2015
Published electronically: May 1, 2017
Additional Notes: This work was supported partly by JSPS Grant-in-Aid for Scientific Research (A) 26247310.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society